Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 54, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 22, 2022, 4:10 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Oct 22, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2022, 4:10 AM EDT (08:10 UTC)
- In effect from
- Oct 22, 2022, 8:00 AM EDT
- Expired
- Oct 22, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077 WHUS42 KMHX 220810 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 410 AM EDT Sat Oct 22 2022 NCZ196-204-205-222015- /O.NEW.KMHX.BH.S.0054.221022T1200Z-221023T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 410 AM EDT Sat Oct 22 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Cape Lookout. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
1 follow-up statement
082 WHUS42 KMHX 230011 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 811 PM EDT Sat Oct 22 2022 NCZ205-231215- /O.EXP.KMHX.BH.S.0054.000000T0000Z-221023T0000Z/ /O.NEW.KMHX.BH.S.0055.221023T1200Z-221024T0000Z/ Hatteras Island- 811 PM EDT Sat Oct 22 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Dangerous rip currents North of Cape Hatteras. Longshore current for all Hatteras Island beaches. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1230 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ196-204-231215- /O.EXP.KMHX.BH.S.0054.000000T0000Z-221023T0000Z/ /O.NEW.KMHX.BH.S.0055.221023T1200Z-221024T0000Z/ East Carteret-Ocracoke Island- 811 PM EDT Sat Oct 22 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ203-231215- /O.NEW.KMHX.BH.S.0055.221023T1200Z-221024T0000Z/ Northern Outer Banks- 811 PM EDT Sat Oct 22 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents, large breaking waves expected, and strong longshore currents in the surf zone. * WHERE...Northern Outer Banks beaches. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1240 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 22, 3:33 AM EDT, 37 minutes earlier.
Area forecast discussion, Oct 22, 3:33 AM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
333 AM EDT Sat Oct 22 2022
.SYNOPSIS...
High pressure will continue to ridge into the area today, but
will slowly retreat as a weak low moves up the Southeast coast
tonight and tomorrow, bringing unsettled weather to the area.
High pressure builds in from the west early next week.
&&
.NEAR TERM /THROUGH TODAY/...
As of 315 AM Sat...An extensive area of mid level cloud cover
continues across Eastern NC early this morning associated with a
developing trough and area of low pressure off the SE coast.
Forecast guidance and satellite observations show this deck of
clouds beginning to dissipate at this hour, and skies should
begin a clearing trend through sunrise. A few isolated showers
or sprinkles will be possible, but overall conditions should
remain dry with the more organized shower activity remaining
well offshore.
Temperatures as a result of the cloud cover are very mild, with
readings still in the mid to upper 50s in many spots. There have
been some cooler locations where skies have remained somewhat
clear, especially deep inland, and here lows could reach the low
to mid 40s. Elsewhere, expect temps to remain mostly in the 50s
through sunrise, though a few locations could sneak into the
upper 40s.
High pressure will hang on across the area for most of today
before being pushed out to the north late today as a developing
area of low pressure moves up the SE coast. After some lingering
morning cloudiness, mostly sunny skies should develop through
early afternoon. Thereafter, clouds will increase from east to
west through the afternoon as the low advances towards the coast
from offshore. For the most part, rain showers should remain
offshore today with dry air in place, though by late this
afternoon deeper moisture will reach the coast, and chances for
rain will increase.
High temps will reach the upper 60s to low 70s, with the
potential for mid 70s across the SW coastal plain if sunshine
can last into the afternoon hours.
&&
.SHORT TERM /TONIGHT/...
As of 315 AM Sat...Low pressure will pass off the NC coast
tonight, with rain showers spreading inland overnight. The most
widespread rain will be along the coast, with the potential for
a sharp cutoff to dry conditions somewhere over the coastal
plain where moisture will have to fight entrenched dry air. With
clouds and rain around tonight temperatures will remain mild
overnight and in the 50s, except for the westernmost portions
of the CWA where some breaks in the clouds could allow for lows
to dip into the 40s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 315 AM Saturday...Coastal low impacts the area through the
weekend, bringing some unsettled weather into the region. High
pressure ridges back in from the north early next week before a
chance for some more unsettled weather returns mid to late week.
Sunday...Coastal low lifts northward and begins to weaken through
the day. Some models are showing a remnant weak sfc low lingering
across the Carolina coast while the main low advances northward,
helping keep showers in the forecast along the coast overnight
Sunday. A weak CAD setup still expected to take hold Sunday to keep
aftn temps cool, in addition to NNE flow, expected cloud coverage,
and rain. Highs will be in the mid to upper 60s with a few low 70s
along the coast.
Monday and Tuesday...Broad mid-level troughing lingers across the
eastern seaboard, supported by a dissipating offshore frontal
boundary. Could see a coastal shower or two during this time, but
sfc high pressure should be able to prevail inland, keeping the
forecast mostly dry. Aftn temps in the low 70s Monday will warm
nicely to the mid 70s by Tuesday.
Wednesday through Friday...A mid level trough across the southern
Mississippi River Valley will lift poleward across Appalachia
Wednesday, pulling a weakening low pressure system and cold front
along with it across the eastern US. Could see a few showers Wed and
Thu as the cold front merges with our weak offshore frontal
boundary, but a lack of any robust forcing will prevent anything
high confidence or widespread. Brief southerly flow ahead of the
front Wed will warm temps back up into the upper 70s to around 80
for aftn highs. Expect mostly upper 70s Thu as the front washes out
across the forecast area and mid to upper 70s on Fri as a better
ridging pattern builds in.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through Early Sunday Morning/...
As of 315 AM Sat...VFR conditions are present across the
airspace early this morning and are expected to continue today.
There some small potential for patchy fog deep inland (KPGV)
where skies have remained somewhat clear overnight, though this
threat appears low and shouldn't have much impact on aviation.
Mid level cloudiness this morning will mostly clear out by late
morning and into the afternoon, but will return later this
evening as an offshore trough moves closer to the coast. This
trough will bring increasing chances for rain tonight, as well
as lowering ceilings, with widespread MVFR conditions likely by
early tomorrow morning. By the end of the period, conditions
will deteriorate along the coast, and IFR conditions are likely
to develop, with the potential for them to move westward and
affect the TAF terminals later in the day.
LONG TERM /Saturday Night through Wednesday/...
As of 325 AM Saturday...Coastal low will advance northward Sunday,
keeping some showers and cloud coverage across the area. Could see a
few moments of sub-VFR conditions across the OBX airspace through
Sunday night with inland TAF sites potentially remaining at VFR
unless they see a heavier shower. Conditions will begin to
improve on Monday and into Tuesday, though coastal terminals may
have some lingering restrictions Monday morning. A few sct
showers may develop Wednesday, but no widespread impacts to
terminals expected.
&&
.MARINE...
SHORT TERM /Through Tonight/...
As of 315 AM Sat...Small Craft conditions will develop later
this morning for much of the coastal waters as an area of low
pressure develops and moves up the SE coast today and tonight.
Winds early this morning will be NE 15-20 kts, increasing to NE
20-25 kts after sunrise. Strong NE winds then continue for the
rest of the day at 20-25 kts with gusts 25-30 kts possible. By
tonight, winds will shift slightly to the NNE but remain strong.
Seas early this morning will be 3-5 ft, but will quickly build
to 5-7 ft by early afternoon. Seas continue to increase tonight,
becoming 5-9 ft overnight.
LONG TERM /Sunday through Wednesday/...
As of 330 AM Saturday...Hazardous marine conditions continue
Sunday with N/NNE winds gusting 25-30 kts and seas 5-8 ft.
Coastal low will depart northward late Sunday into Monday,
gradually allowing marine conditions to drop below advisory
criteria by Monday with a NNE wind around 10-15 kts and seas 3-5
ft, which will continue into Tuesday. Winds turn more S/SErly
Wednesday around 10 kts ahead of a weak cold front with seas
remaining 3-5 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 8 PM EDT
Sunday for AMZ131-230-231.
Small Craft Advisory from 10 AM this morning to 8 PM EDT
Sunday for AMZ135.
Small Craft Advisory from 2 PM this afternoon to 10 AM EDT
Monday for AMZ150.
Small Craft Advisory from 8 AM this morning to 5 PM EDT Monday
for AMZ152-154.
Small Craft Advisory from 8 AM this morning to 4 AM EDT Monday
for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...ML
AVIATION...SGK/ML
MARINE...SGK/MLHazardous weather outlook, Oct 21, 8:05 PM EDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 805 PM EDT Fri Oct 21 2022 NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-230015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Ocracoke Island- 805 PM EDT Fri Oct 21 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-230015- Northern Outer Banks-Hatteras Island- 805 PM EDT Fri Oct 21 2022 ...MODERATE RIP CURRENT RISK IN EFFECT NORTH OF CAPE HATTERAS FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.